Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 41, NWS Caribou, ME

July 28, 2016Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 28, 2016, 2:55 PM EDT for Aroostook County, Maine. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 2:55 PM EDT (18:55 UTC)
Expired
Jul 28, 2016, 3:45 PM EDT
In force
50 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 71 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:02 PM EDTTSTM WND DMG2 E Mapleton, ME5 TREES DOWN ALONG ROUTE 163 NEAR HAYSTACK MOUNTAIN BLOCKING THE ROAD.
Jul 28, 3:10 PM EDTTSTM WND DMGPresque Isle, METREES DOWN AT UMPI. TIME ESTIMATED FROM THE RADAR.
Jul 28, 3:20 PM EDTHAIL 1Presque Isle, ME
Jul 28, 3:22 PM EDTHAIL 0.881 W Presque Isle, ME
Jul 28, 3:23 PM EDTHAIL 1.5Easton, ME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS51 KCAR 281855
SVRCAR
MEC003-281945-
/O.NEW.KCAR.SV.W.0041.160728T1855Z-160728T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
255 PM EDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 345 PM EDT

* AT 255 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  MAPLETON...OR NEAR PRESQUE ISLE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRESQUE ISLE...CARIBOU...FORT FAIRFIELD...MAPLETON...WASHBURN...
  MARS HILL...EASTON...WESTFIELD...CHAPMAN...CASTLE HILL...
  WADE AND SCOPAN MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4657 6823 4675 6827 4680 6779 4658 6779
TIME...MOT...LOC 1855Z 262DEG 29KT 4667 6815 

HAIL...1.00IN
WIND...60MPH
 
$$

DUMONT
2 follow-up statements
487 
WWUS51 KCAR 281919
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
319 PM EDT THU JUL 28 2016

MEC003-281945-
/O.CON.KCAR.SV.W.0041.000000T0000Z-160728T1945Z/
AROOSTOOK ME-
319 PM EDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EASTERN AROOSTOOK COUNTY...

AT 318 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EASTON...OR
NEAR PRESQUE ISLE...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRESQUE ISLE...FORT FAIRFIELD...MAPLETON...MARS HILL...EASTON...
WESTFIELD...CHAPMAN...CASTLE HILL AND SCOPAN MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4657 6823 4672 6824 4680 6779 4658 6779
TIME...MOT...LOC 1918Z 279DEG 29KT 4665 6788 

HAIL...1.25IN
WIND...60MPH
 
$$

DUMONT
229 
WWUS51 KCAR 281941
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
341 PM EDT THU JUL 28 2016

MEC003-281951-
/O.EXP.KCAR.SV.W.0041.000000T0000Z-160728T1945Z/
AROOSTOOK ME-
341 PM EDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AROOSTOOK COUNTY WILL
EXPIRE AT 345 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 4657 6823 4672 6824 4680 6779 4658 6779
TIME...MOT...LOC 1938Z 262DEG 29KT 4665 6788 

$$

DUMONT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:55 AM EDT, 3 hours earlier.

Area forecast discussion, Jul 28, 11:55 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Caribou ME
1155 AM EDT THU JUL 28 2016

.SYNOPSIS...
A weak cold front will briefly stall across the area today then
continue south to the coast tonight. The front will push offshore
Friday into Friday night as low pressure along the front tracks
south of the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
1145 AM Update: Currently, a few more tstms ovr W cntrl and N
cntrl ptns of the FA, especially near Moosehead lk. We xpct tstm
cvrg to cont to xpnd into the aftn msly S of a weakly defined broad
frontal zone currently ovr far Nrn ME. Max PoPs were bumped up to
70 percent ovr Cntrl ptns of the FA. Otherwise, msly minor chgs to
fcst hi temps and hrly fcst temps into the aftn hrs based on
latest midday obs.

Prev Disc: Cold front is on our doorstep with isold showers
breaking out ahd of it. Tstorm is located north of the Vermont
border and will continue to approach CWA this mrng. Expect as
front drops south, that showers and thunderstorms wl dvlp drg htg
with airmass destabilizing. Temps acrs the north wl rise into the
m/u 70s and Downeast zones in the lwr 80s. This combined with
dwpts still in the 60s, wl result in CAPES on the order of 1000
J/kg along the front. Wl retain gusty wind mention along with
locally hvy rainfall as pw values appch 1.75 inches drg the aftn,
mainly fm a Danforth-Dover line.

Front looks to mv as far south as Downeast by midnight tonight bfr
stalling. Expect tstms to diminish twd midnight with a few showers
lingering along the bndry acrs the south. With srly flow advecting
in moisture and dwpts rmng in the 60s expect patchy fog to dvlp cwa-
wide once again tonight. Areas of fog can be expected ovr the waters
and potential exist for widespread fog to advect on the coast and
wl allow later shifts to expand this mention north. Northern
zones wl dip into the 50s in the wake of frontal passage with
Downeast zones still experiencing 60s tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A weak cold front stalled along the coast early Friday will allow
for the chance of showers Downeast as northern areas become partly
cloudy. A small low tracking east from southern New England will
then track along the southern edge of the Gulf of Maine late
Friday into Friday night. As the low approaches, there will
likely be a period of steadier stratiform rain over Downeast
coastal areas with some showers or patchy rain further inland.
Capes are progged to be near 750 J/KG Downeast on Friday. Although
the precipitation may be stratiform, some lift from a weak upper
level shortwave carrying the low east may be just enough to spawn
some embedded convection so will include a slight chance for
thunderstorms Downeast too. The low will exit east Friday night as
high pressure builds in from the west bringing clearing and
slightly cooler and drier air across the region. This will set the
stage for a mostly sunny, dry and comfortable day on Saturday as
the high pushes in.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure across the area will bring a clear and pleasant night
Saturday night followed by sunshine again on Sunday. Sunday night
will likely remain mostly clear as high pressure stays over the
area. Our focus then turns to a weak wave of low pressure tracking
off the Mid Atlantic coast. This system may brush the Downeast coast
with some rain late Sunday night into Monday. The latest GFS
carries most of the moisture from this system south of our region
with the ECMWF bringing a better chance for some rain Sunday night
into Monday. Shallow shortwave ridging returns with dry weather
Tuesday into Wednesday as the low moves away. However, a back
door frontal boundary to our northeast may be close enough to
bring some thundershowers to northern areas Tuesday and again on
Wednesday. However, once the low moves away early next week,
Downeast will be mostly sunny and dry into mid week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR at most terminals next 24 hours. Exception may be
BHB this morning with IFR vsbys forecast to develop in the next
svrl hours, continuing through 12Z. MVFR restrictions expected in
fog after 00z tonight with potential for IFR/LIFR toward end of
taf valid time.

At BGR may see MVFR vsbys between 03z and 06z Fri in southerly
flow along stalled frontal boundary. Further to the north, expect
VCTS at any point after 18z this afternoon. Any terminal
experiencing -tsra will likely see lower restrictions and variable
conditions.

SHORT TERM: VFR conditions are expected across the north on
Friday with IFR conditions in low clouds and some rain Downeast.
Conditions should improve to VFR across the entire area Friday
night then be VFR Saturday into Sunday. VFR conditions are likely
Monday, except may lower to MVFR along the downeast coast on
Monday as another small low tracks offshore.

&&

.MARINE...
NEAR TERM: Winds and seas will remain below SCA through tonight.
Expect areas of fog to develop again after midnight over the
waters.

SHORT TERM: Winds and seas are expected to remain below SCA
Friday through the weekend. Some fog may limit visibilities on the
water early Friday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...VJN/Bloomer
Marine...VJN/Bloomer
Hazardous weather outlook, Jul 28, 2:55 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
255 AM EDT THU JUL 28 2016

MEZ001>006-010-011-015>017-029>032-290700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
255 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-290700-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
255 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 28, 12:14 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1214 PM EDT THU JUL 28 2016

MEZ010-031-281700-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
1214 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PISCATAQUIS
COUNTY...

AT 1213 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENVILLE...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WHITE CAP MOUNTAIN...FRENCHTOWN...EBEEMEE...
ELLIOTTSVILLE...BROWNVILLE...BEAVER COVE...KATAHDIN IRON WORKS...
LILY BAY AND WILLIAMSBURG.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IS OCCURRING
WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4548 6968 4565 6967 4570 6904 4538 6905
TIME...MOT...LOC 1613Z 270DEG 26KT 4554 6958

NOUHAN
Special weather statement, Jul 28, 1:06 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
106 PM EDT THU JUL 28 2016

MEZ010-031-281730-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
106 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS
COUNTY...

AT 104 PM EDT...STRONG THUNDERSTORMS WAS LOCATED NEAR WHITE CAP
MOUNTAIN...OR 11 MILES NORTHWEST OF BROWNVILLE JUNCTION. THESE
STORMS ARE MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROWNVILLE JUNCTION...WHITE CAP MOUNTAIN...EBEEMEE...FRENCHTOWN...
ELLIOTTSVILLE...BROWNVILLE...WILLIMANTIC...BEAVER COVE...BOWERBANK...
KATAHDIN IRON WORKS...EBEEMEE LAKE...WILLIAMSBURG...
ONAWA AND BARNARD.

THIS INCLUDES STATE HIGHWAY 11 NEAR BROWNVILLE JUNCTION.

FREQUENT CLOUD TO GROUND LIGHTNING IN ADDITION TO HEAVY RAINFALL IS
OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

LAT...LON 4563 6898 4534 6899 4534 6940 4563 6940
TIME...MOT...LOC 1704Z 180DEG 0KT 4549 6920

NOUHAN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:14 PM EDTSpecial Weather StatementCARPiscataquis46 min
Jul 28, 1:06 PM EDTSpecial Weather StatementCARPenobscot24 min
Jul 28, 1:17 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis43 min
Jul 28, 1:36 PM EDTSevere Thunderstorm WarningCARAroostook39 min
Jul 28, 2:02 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis43 min
Jul 28, 2:20 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington40 min
Jul 28, 2:44 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington46 min
Jul 28, 2:48 PM EDTSevere Thunderstorm WarningCARAroostook, Hancock, Penobscot, Washington42 min
Jul 28, 3:46 PM EDTSpecial Weather StatementCARHancock44 min
Jul 28, 4:02 PM EDTSpecial Weather StatementCARWashington43 min
Jul 28, 4:54 PM EDTSpecial Weather StatementCAR36 min
Jul 28, 5:12 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington48 min
Jul 28, 5:28 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis62 min
Jul 28, 5:33 PM EDTSpecial Weather StatementCAR27 min
Jul 28, 5:45 PM EDTSevere Thunderstorm WarningCARPenobscot24 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.